A characterization of well-founced algebraic lattices

Maurice Pouzet, Ilham Chakir

Abstract


We characterize well-founded algebraic lattices by means of forbidden subsemilattices of the join-semilattice made of their compact elements.  More specifically, we show that an algebraic lattice L is well-founded if and only if K(L), the join semi-lattice of compact elements of L, is well founded and contains  neither [\omega]^\omega, nor \underscore(\Omega)(\omega*) as a join semilattice.  As an immediate corollary, we get that an algebraic modular lattice L is well-founded if and only if K(L) is well founded and contains no infinite independent set.  If K(L) is a join-subsemilattice of I_{<\omega}(Q), the set of finitely generated initial segments of a well founded poset Q, then L is well-founded if and only if K(L) is well-quasi-ordered.

Full Text:

PDF

References


G. Birkhoff, Lattice Theory, 3rd ed., A.M.S. Coll. Pub., vol. 25, American Mathematical Society, 1967.

I. Chakir, Chanes d'ideaux et dimension algebrique des treillis distributifs, Ph.D. thesis, Universite Claude-Bernard(Lyon1), 1992.

I. Chakir, The length of chains in modular lattices, Order 24 (2007), 227-247.

I. Chakir, Chains conditions in algebraic lattices, Ph.D. thesis, University Mohamed V, Faculty of Sciences, Rabat, May 2009, arXiv:1609.07167.

I. Chakir and M. Pouzet, The length of chains in distributive lattices, Abstracts of papers presented to the A.M.S. 92, 502-503, T-06-118.

I. Chakir and M. Pouzet, Infinite independent sets in distributive lattices, Algebra Universalis 53 (2005), no. 2, 211-225.

D. H. J. de Jongh and R. Parikh., Well-partial orderings and hierarchies, Indag. Math. (Proc) 80 (1977), no. 3, 195-207.

P. Erdos and A. Tarski, On families of mutually exclusive sets, Annals of Math. 44 (1943), 315-329.

R. Fraisse, Theory of Relations, North-Holland Publishing Co., Amsterdam, 2000.

F. Galvin, E. C. Milner, and M. Pouzet, Cardinal representations for closures and preclosures, Trans. Amer. Math. Soc. 328 (1991), 667-693.

G. Gratzer, General Lattice Theory, Birkhauser, Basel, 1998.

G. Higman, Ordering by divisibility in abstract algebras, Proc. London. Math. Soc. 2 (1952), no. 3, 326-336.

K. H. Hofmann, M. Mislove, and A. R. Stralka, The Pontryagin duality of compact 0-dimensional semilattices and its applications, Lecture Note in Mathematics, vol. 396, Springer-Verlag., 1974.

J. D. Lawson, M. Mislove, and H. A. Priestley, Infinite antichains in semilattices, Order 2 (1985), 275-290.

J. D. Lawson, M. Mislove, and H. A. Priestley, Ordered sets with no infinite antichains, Discrete Math. 63 (1987), 225-230.

J. D. Lawson, M. Mislove, and H. A. Priestley, Infinite antichains and duality theories, Houston Journal of Mathematics 14 (1988), no. 3, 423-441.

E. C. Milner and M. Pouzet, Combinatorics, Paul Erdos is Eighty, Report, 1993, pp. 277-299.

M. Mislove, When are order scattered and topologically scattered the same?, Annals of Discrete Math. 23 (1984), 61-80.

M. Pouzet and M. Sobrani, Ordinal invariants of an age, Tech. report, Universite Claude-Bernard (Lyon 1), August 2002.

M. Pouzet and N. Zaguia, Ordered sets with no chains of ideals of a given type, Order 1 (1984), 159-172.

F. P. Ramsey, On a problem of formal logic, Proc. London Math. Soc. 30 (1930), 264-286.

S. Shelah, Independence of strong partition relation for small cardinals, and the free subset problem, The Journal of Symbolic Logic 45 (1980), 505-509.

M. Sobrani, Sur les ages de relations et quelques aspects homologiques des constructions D+M, Ph.D. thesis, Universite S. M. Ben Abdallah-Fez, Fez, Morocco, 2002.




Contributions to Discrete Mathematics. ISSN: 1715-0868